Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, July 18, 2007

July 18, 2007 · NWS GRB · 15 events in 6 counties and zones

Several supercell thunderstorms developed ahead of a slow moving cold front. The storms produced damaging winds from wet microbursts and quite a bit of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
$50,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Several supercell thunderstorms developed ahead of a slow moving cold front. The storms produced damaging winds from wet microbursts and quite a bit of large hail.

High winds and hail from the storms combined to topple trees, damage crops and knock down power lines from Ogdensburg (Waupaca Co.) to Weyauwega (Waupaca Co.). Hail was piled up 9 inches deep in the ditches along Butternut Ridge Road between the cities of Waupaca and Weyauwega after the storm passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 2:48 AM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 2:48 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
348 AM CDT WED JUL 18 2007

.SYNOPSIS...LARGE SCALE PATTERN HIGHLY AMPLIFIED...WITH STG RIDGE
EXTENDING NWD ALONG THE ROCKIES. A SHARP TROF WAS LOCATED OFF THE
WEST COAST. A LARGER AND DEEPER TROF WAS CENTERED OVER ERN CANADA...
AND EXTENDED SWD INTO THE ERN CONUS. THE PATTERN SHOULD GRADUALLY
LOSE SOME AMPLITUDE AS THE NRN PORTION OF THE UPR RIDGE LEANS EWD
AND BECOMES ORIENTED FM CO TO HUDSON BAY BY LATE IN THE WEEKEND. A
BROADENING OF THE RIDGE NEXT WK WL RESULT IN THE MAIN WESTERLIES
RETREATING ALMOST TOTALLY INTO CANADA.

WARM AND HUMID CONDITIONS TDA WL BE REPLACED BY COOLER AND MUCH
DRIER AIR AS CANADIAN SFC HIGH BUILDS SWD IN THE WAKE OF STG
SHRTWV DIGGING INTO THE BASE OF THE ERN UPR TROF. READINGS...AND
LIKELY HUMIDITIES...WL TREND UPWARD LATER IN THE FCST PERIOD AS
THE UPR RIDGE EXPANDS OVER THE AREA.

SOME OF THE FCST AREA WL GET SIG RAIN THE NEXT 24 HRS...THROUGH
COVERAGE PROBABLY WON/T BE COMPLETE. THEN AT LEAST SEVERAL DAYS OF
DRY WX EXPECTED AS CANADIAN HIGH BUILDS INTO AND THEN LINGERS OVER
THE RGN. RISING UPR HEIGHTS WL NOT BE FAVORABLE FOR PCPN LATER IN
THE FCST PERIOD...THOUGH A FEW OF THE MED RANGE MODELS HINTED THAT
WK REMNANTS OF CURRENT ERN CONUS TROF COULD RETROGRADE BACK INTO
THE AREA LATE. IF THAT OCCURS...AND ODDS ARE PROBABLY LESS THAN
50/50 THAT IT WL...IT COULD BRING SCT DIURNAL CONVECTION LATER
NEXT WK. OVERALL THOUGH...LITTLE PCPN APPEARS LIKELY AFTER TNGT.
&&

.SHORT TERM...TDA/TNGT/THU. STILL A TOUGH PCPN FCST AS DIFFICULT TO
LOCK ONTO AND TRACK FEATURES LIKELY TO TRIGGER CONVECTION. MCS
WITH TRAINING CELLS PRODUCING DANGEROUS FLASH FLOODING SITN OVER
FAR SW WI/NE IA/NW IL SHOULD KEEP THE MAIN FRONT LOCKED SW OF THE
AREA TDA. STILL...ENOUGH MOISTURE ALREADY ACRS THE AREA AND THERE
WL BE SOME SUN TDA...SO ATM SHOULD BECOME QUITE UNSTABLE BY AFTN.
EVEN WK DISTURBANCES RIDING SEWD IN NWLY UPR FLOW LIKELY TO
TRIGGER STORMS...SO WENT WITH SCT TSRA ACRS THE AREA DURING THE
AFTN.

CANADIAN HIGH BUILDING SEWD WL PUSH A COLD FRONT ACRS THE AREA
TNGT. FRONTAL SYSTEM STILL GETTING ORGANIZED...AND WK AND VERY
CHAOTIC PRESSURE PATTERN FM NW WI NWWD INTO SWRN ONTARIO MAKES IT
DIFFICULT TO GET A GOOD HANDLE ON FEATURE RIGHT NOW. GFS TIMING
OF FEATURE IS QUICKER...AND LEANED IN THAT DIRECTION ONLY BECAUSE
GFS MORE LIKELY TO HAVE A BETTER HANDLE ON THE OVERALL PATTERN.
EVEN THROUGH FRONT WL COME ACRS THE AREA AT NGT THERE SHOULD BE
ENOUGH INSTABILITY TO GENERATE TSRA. CARRIED SCT TSRA INTO THE
EVENING...THEN STARTED TO TAPER THINGS DOWN LATER TNGT. LINGERED
LOW CHC POPS OVER THE S/SE INTO EARLY THU.

SPC PLACED ABOUT THE SRN 1/2 OF THE FCST AREA IN THE DAY 1 SLGT
RISK OF SVR WX. GIVEN THE EXPECTED INSTABILITY AND NWLY UPR FLOW
STRENGTHENING WITH HEIGHT AND PRODUCING STRAIGHT LINE
HODOGRAPHS...CANNOT RULE SVR OUT ANYWHERE IN THE FCST AREA.
THREAT DOES NOT LOOK WIDESPREAD/HIGH ENOUGH TO INCLUDE EXPLICIT
SVR IN THE GRIDS/ZONES ATTM...BUT WL MENTION IN THE MORNING HWO.
WL ALSO MENTION HVY RAINFALL GIVEN THE HIGH PWATS AND TRAINING OF
STORMS THAT/S BEEN OCCURRING.

DRIER AIR WL SURGE INTO THE AREA THU BEHIND THE FRONT. WENT WITH
BLEND OF MAV/MET TEMPS. ALSO INCREASED THE WINDS AS THERE SHOULD BE
PRETTY DEEP MIXING AND THE FCST AREA WL BE JUST TO THE RIGHT OF THE
STG VORT DIGGING SEWD TOWARD THE LOWER GREAT LAKES.

.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT.

THIS PART OF THE FORECAST IS EXPECTED TO REMAIN FREE OF
PRECIPITATION AS A 500 MB RIDGE EXPANDS TO COVER THE WESTERN HALF
OF THE CONUS. THE RIDGE FLATTENS A BIT LEAVING SOUTHERN CANADA IN
NEARLY ZONAL FLOW WITH WEAK UPPER FLOW ACROSS THE STATES.

SURFACE HIGH PRESSURE NEAR LAKE WINNIPEG IS FORECAST TO SLIDE
SOUTHEAST INTO THE REGION ON THURSDAY NIGHT. THE HIGH WILL HOLD
SWAY THROUGH SUNDAY NIGHT. THIS WILL LEAD TO MOSTLY CLEAR/PARTLY
CLOUDY CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL
UNTIL SURFACE FLOW SHIFTS MORE TO THE SOUTH/SOUTHEAST. DO NOT
EXPECT HIGHS TO BE MUCH ABOVE NORMAL THROUGH SUNDAY AS THE
STRONGEST WARM ADVECTION WILL BE WEST OF THE AREA UNTIL THE EARLY
PART OF THE WORK WEEK.
&&

.AVIATION...VLIFR CIGS AND VSBYS SCT ACRS THE FCST AREA EARLY THIS
MORNING. EXPECT CONDITIONS TO IMPROVE AFTER DAYBREAK. WL LIKELY
TRY TO PICK OUT MOST LIKELY TIME FOR TSRA LATER TDA AND THEN LIMIT
TS TO THOSE TIME WITH THE 12Z TAFS. BUT THERE WL BE A RISK OF TSRA
ACRS THE AREA WELL INTO TNGT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
Hazardous weather outlook, Jul 18, 10:20 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1120 AM CDT WED JUL 18 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1120 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS COULD BE SEVERE.
THE PRIMARY RISK IS OF DAMAGING WIND GUSTS...BUT HAIL TO 1 INCH IN
DIAMETER AND HEAVY RAINFALL ARE ALSO POSSIBLE. THE GREATEST RISK
OF SEVERE WEATHER WILL BE BETWEEN 100 PM AND 1000 PM.

SOME OF THE THUNDERSTORMS MAY ALSO CONTAIN LOCALLY HEAVY RAIN
AND PRODUCE PONDING OF WATER ON ROADWAYS AND SOME STREET FLOODING
IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-564-191130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1120 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS COULD PRODUCE DANGEROUS WIND GUSTS...
HAIL TO 1 INCH IN DIAMETER AND HEAVY RAINFALL. THE GREATEST RISK
OF SEVERE WEATHER WILL BE BETWEEN 100 PM AND 1000 PM.

AREAS OF DENSE FOG MAY ALSO REDUCE VISIBILITIES TO LESS THAN
A QUARTER OF A MILE ALONG THE COASTAL WATERS OF LAKE MICHIGAN
THIS AFTERNOON AND THIS EVENING. ANY FOG SHOULD DISSIPATE
OVERNIGHT AS DRIER AIR MOVES INTO THE REGION ON GUSTY NORTH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED THURSDAY.

ECKBERG

In the hours before

Special weather statement, Jul 18, 11:54 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1254 PM CDT WED JUL 18 2007

WIZ018-019-030-181830-
LANGLADE-LINCOLN-MARATHON-
1254 PM CDT WED JUL 18 2007

...STRONG THUNDERSTORMS DEVELOPING ACROSS LINCOLN AND MARATHON
COUNTIES...

AT 1251 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES EAST OF MERRILL TO 6 MILES SOUTH OF
MERRILL...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  WAUSAU AROUND 115 PM...
  WESTON AROUND 130 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. THE HEAVY RAINS MAY CAUSE SOME MINOR STREET FLOODING.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KURIMSKI
Special weather statement, Jul 18, 12:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
125 PM CDT WED JUL 18 2007

WIZ013-018>021-030-031-073-074-181930-
NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN-LANGLADE-MENOMINEE-
NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-SHAWANO-
INCLUDING CRIVITZ...TOMAHAWK...ANTIGO AND WAUSAU
125 PM CDT WED JUL 18 2007

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AN AREA OF THUNDERSTORMS IS RAPIDLY DEVELOPING ACROSS MARATHON AND
OCONTO COUNTIES. THESE STORMS COULD PRODUCE GUSTY WINDS TO 40 MPH...HAIL
UP TO ONE HALF OF AN INCH IN DIAMETER...AND HEAVY DOWNPOURS. THE
STRONGEST STORMS ARE EXPECTED TO BE FROM WAUSAU AND TOMAHAWK...EASTWARD
TO OCONTO AND MARINETTE THROUGH 230 PM.

KURIMSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jul 18, 12:49 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
149 PM CDT WED JUL 18 2007

WIZ073-074-181930-
SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-
149 PM CDT WED JUL 18 2007

...STRONG THUNDERSTORMS IN OCONTO AND SOUTHERN MARINETTE COUNTIES...

AT 146 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN
POUND AND MOUNTAIN...MOVING SOUTHEAST AT 30 MPH. STRONG WINDS AND
HAIL ARE POSSIBLE.

THE THUNDERSTORMS WILL BE NEAR...
  OCONTO AROUND 220 PM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHEASTERN WISCONSIN.

RDM

The radar

The Green Bay radar (KGRB), 107 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Marathon

When
July 18, 12:50 PM CST
Where
Marathon County, 2 mi N of Hatley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.909, -89.330

Thunderstorm Wind, Portage

When
July 18, 1:20 PM CST
Where
Portage County, 2 mi NE of Rosholt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.651, -89.271

High winds from thunderstorms knocked down trees and tree limbs northeast of Rosholt.

Hail, Waupaca

When
July 18, 1:22 PM CST to 1:38 PM CST
Where
Waupaca County, Northland to Iola
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.600, -89.200

Thunderstorm Wind, Waupaca

When
July 18, 1:22 PM CST to 1:38 PM CST
Where
Waupaca County, Northland to Iola
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.600, -89.200

The thunderstorm that dropped golf ball size hail as it moved across Waupaca County also produced high winds that knocked down numerous trees.

Hail, Waupaca

When
July 18, 1:44 PM CST
Where
Waupaca County, Ogdensburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.450, -89.030

Thunderstorm Wind, Waupaca

When
July 18, 1:55 PM CST
Where
Waupaca County, 2 mi N of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.379, -89.070

Thunderstorm winds downed many large, up to 8 inches in diameter, tree branches north of Waupaca.

Hail, Waupaca

When
July 18, 2:03 PM CST
Where
Waupaca County, 5 mi E of Waupaca
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.350, -88.969

The amateur radio operator who reported the hail also observed a non-rotating wall cloud.

Thunderstorm Wind, Oconto

When
July 18, 2:07 PM CST
Where
Oconto County, 3 mi SW of Sobieski
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.689, -88.113

Straight-line thunderstorm winds downed several small trees near Sobieski.

Thunderstorm Wind, Waupaca

When
July 18, 2:08 PM CST
Where
Waupaca County, Weyauwega
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.320, -88.930

Straight-line thunderstorm winds downed numerous large trees, knocking some of the trees onto houses. Two large maple trees in the backyard of one residence broke windows, damaged siding and tore soffits and rain gutters from the house. Oakwood Cemetery sustained widespread damage to large trees and some headstones. The damage there was still being cleaned up 6 days after the storm.

Thunderstorm Wind, Waupaca

When
July 18, 2:10 PM CST
Where
Waupaca County, 1 mi E of Waupaca
Measured
61 kt (70 mph) estimated gust
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
44.350, -89.050

High winds from thunderstorms snapped and uprooted several trees along Highway 54. The snapped trees were up to 2 feet in diameter. Hail accompanied the strong winds, stripping corn stalks on a 1,000 acre farm between Waupaca and Weyauwega.

Hail, Waupaca

When
July 18, 2:13 PM CST
Where
Waupaca County, Weyauwega
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.320, -88.930

Thunderstorm Wind, Brown

When
July 18, 2:20 PM CST
Where
Brown County, Suamico
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.630, -88.050

Thunderstorm winds downed trees in Suamico.

Thunderstorm Wind, Brown

When
July 18, 2:55 PM CST
Where
Brown County, Green Bay
Measured
70 kt (81 mph) estimated gust
Property damage
$237,000
Reported by
Amateur Radio
Coordinates
44.520, -88.020

High winds from thunderstorms downed numerous trees on the northeast side of Green Bay. Some of the trees landed on roofs in the 1800 block of East Shore Drive, damaging at least 6 houses.

Hail, Wood

When
July 18, 6:12 PM CST
Where
Wood County, 1 mi S of Marshfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.656, -90.170

Thunderstorm Wind, Waupaca

When
July 18, 7:06 PM CST
Where
Waupaca County, 2 mi SW of Rural
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.300, -89.179

Two large trees were uprooted by straight-line thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48516, 48522, 48517, 48530, 48518, 48523, 48519, 48529, 48524, 48525, 48520, 48526, 48527, 48521, 48528.